Alert archive / Arkansas / Flash Flood Warnings in 2014

Flash Flood Warning 129, NWS Memphis, TN

September 11, 20144 counties in Arkansas; Dunklin County, Missouri

NWS Memphis, TN issued this flash flood warning at Sep 11, 2014, 12:54 AM CDT for 4 counties in Arkansas; Dunklin County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 11, 2014, 12:54 AM CDT (05:54 UTC)
Expired
Sep 11, 2014, 5:00 AM CDT
In force
4 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Clay County, AR, Greene County, AR, Lawrence County, AR, Randolph County, AR, Dunklin County, MO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 5.9 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2014-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1702 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2014-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1702 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1160 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

089 
WGUS54 KMEG 110554
FFWMEG
ARC021-055-075-121-MOC069-111000-
/O.NEW.KMEG.FF.W.0129.140911T0554Z-140911T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1254 AM CDT THU SEP 11 2014

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CLAY COUNTY IN EASTERN ARKANSAS...
  GREENE COUNTY IN EASTERN ARKANSAS...
  LAWRENCE COUNTY IN EASTERN ARKANSAS...
  SOUTHERN RANDOLPH COUNTY IN EASTERN ARKANSAS...
  DUNKLIN COUNTY IN SOUTHEAST MISSOURI...

* UNTIL 500 AM CDT

* AT 1253 AM CDT...DOPPLER RADAR ESTIMATES 2 TO 4 INCHES OF RAINFALL
  HAS OCCURRED OVER THE PAST 2 HOURS. SHOWERS AND THUNDERSTORMS WILL
  PRODUCE AN ADDITIONAL 2 TO 4 INCHES OF RAIN OVER THE NEXT 3 HOURS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ARBYRD...
  CARDWELL...HOLCOMB...HORNERSVILLE JUNCTION...HORNERSVILLE...
  KENNETT...SENATH...CORNING...DATTO...GREENWAY...KNOBEL...          
  MCDOUGAL...PEACH ORCHARD...PIGGOTT...AND POCAHONTAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3651 9016 3642 8996 3607 8996 3603 9006
      3600 9026 3600 9037 3598 9039 3596 9047
      3597 9085 3590 9088 3589 9096 3589 9124
      3637 9125

$$
2 follow-up statements
424 
WGUS74 KMEG 110812
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
312 AM CDT THU SEP 11 2014

ARC021-055-075-121-MOC069-111000-
/O.CON.KMEG.FF.W.0129.000000T0000Z-140911T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLAY AR-DUNKLIN MO-GREENE AR-LAWRENCE AR-RANDOLPH AR-
312 AM CDT THU SEP 11 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 AM CDT FOR
SOUTHERN RANDOLPH...LAWRENCE...GREENE...DUNKLIN AND CLAY COUNTIES...

AT 312 AM CDT...DOPPLER RADAR ESTIMATES 3 TO 5 INCHES OF RAINFALL HAS
OCCURRED OVER THE PAST 4 HOURS. SHOWERS AND THUNDERSTORMS WILL 
PRODUCE AN ADDITIONAL 1 TO 3 INCHES OF RAIN OVER THE NEXT 2 HOURS.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HORNERSVILLE
JUNCTION...KENNETT...SENATH...CORNING...PIGGOTT...RECTOR...
POCAHONTAS...MARMADUKE...PARAGOULD...BLACK ROCK...HOXIE...WALNUT
RIDGE...FRISBEE...WHITE OAK...IPLEY...DILLMAN...SCOBEVILLE...DEER
LAND...VINCIT...OCTA...CARUTH...BOWIE CORNER...RIVES...BUCODA...BUCK
DONIC...HOLLYWOOD...SUNRISE...PAULDING...CHALK BLUFF NATURAL AREA...
CROWLEYS RIDGE STATE PARK...LAKE CHARLES STATE PARK AND LAKE FRIERSON
STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3651 9016 3642 8996 3607 8996 3603 9006
      3600 9026 3600 9037 3598 9039 3596 9047
      3597 9085 3590 9088 3589 9096 3589 9124
      3637 9125

$$
048 
WGUS74 KMEG 110959
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
459 AM CDT THU SEP 11 2014

ARC021-055-075-121-MOC069-111007-
/O.EXP.KMEG.FF.W.0129.000000T0000Z-140911T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLAY AR-DUNKLIN MO-GREENE AR-LAWRENCE AR-RANDOLPH AR-
459 AM CDT THU SEP 11 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 500 AM CDT FOR SOUTHERN
RANDOLPH...LAWRENCE...GREENE...DUNKLIN AND CLAY COUNTIES...

THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DECREASED IN 
COVERAGE ACROSS THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS 
BEEN ALLOWED TO EXPIRE. MOTORISTS SHOULD CONTINUE TO EXERCISE 
CAUTION DUE TO RUNOFF FROM THE EARLIER VERY HEAVY RAINFALL. 
ADDITIONAL HEAVY RAIN FROM SHOWERS AND THUNDERSTORMS MAY MOVE INTO 
THE REGION LATER THIS MORNING WHICH COULD PROMPT ADDITIONAL FLASH 
FLOOD WARNINGS.
A FLASH FLOOD WATCH IS IN EFFECT TODAY. 

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3651 9016 3642 8996 3607 8996 3603 9006
      3600 9026 3600 9037 3598 9039 3596 9047
      3597 9085 3590 9088 3589 9096 3589 9124
      3637 9125

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 10, 11:51 PM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, Sep 10, 11:51 PM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1151 PM CDT WED SEP 10 2014

.UPDATE...
UPDATED TO ADD 06Z AVIATION DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 932 PM CDT WED SEP 10 2014/

UPDATE...
COLD FRONT WAS ON THE WAY AT MIDEVENING...ALBEIT A LITTLE SLOWER THAN
SHORT RANGE MODEL GUIDANCE SUGGESTED EARLIER TODAY. SURFACE ANALYSIS
SHOWED THE COLD FRONT OVER SOUTHEAST MO...WITH THUNDERSTORMS ALONG
A PREFRONTAL PRESSURE TROF OVER FAR NORTHEAST AR.

SLOW FRONTAL MOVEMENT...PRECIPITABLE WATER VALUES NEAR 2.3 INCHES...
PERSISTENT 250MB DIVERGENCE ORIENTED OVER THE FRONT HAVE RAISED
SOME CONCERN FOR LOCALLY HEAVY RAINFALL LATE THIS EVENING AND OVERNIGHT.
EARLY INDICATIONS FROM KLZK RADAR SHOWED WEAKENING INSTABILITY
BEGINNING TO HAVE A NEGATIVE EFFECT UPDRAFT STRENGTH AND RAINFALL
RATES OF UPSTREAM STORMS AT 930 PM. IN ANY CASE...HAVE INCLUDED A
MENTION OF LOCALLY HEAVY RAINFALL OVERNIGHT IN THE FORECAST GRIDS
AND THE HAZARDOUS WEATHER OUTLOOK.

PWB

PREV DISCUSSION... /ISSUED 642 PM CDT WED SEP 10 2014/

UPDATE...
UPDATED TO ADD 00Z AVIATION DISCUSSION.

PREV DISCUSSION... /ISSUED 316 PM CDT WED SEP 10 2014/

DISCUSSION...

SKIES ARE PARTLY CLOUDY OVER MUCH OF THE FORECAST AREA WITH
TEMPERATURES RANGING FROM THE LOWER 80S TO LOWER 90S. A FEW
ISOLATED SHOWERS WERE MOVING OVER EASTERN SECTIONS OF THE FORECAST
AREA AND THIS ACTIVITY HAS REMAINED VERY LIGHT.

A COLD FRONT CURRENTLY EXTENDS FROM NEAR CHICAGO THROUGH EASTERN
MISSOURI AND INTO WEST TEXAS. AS THE COLD FRONT CONTINUES TO MOVE
SOUTHEAST TONIGHT...MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP AHEAD OF THE FRONT AND MOVE INTO THE FORECAST AREA. THE
COLD FRONT WILL MOVE INTO THE FORECAST AREA THURSDAY WITH MORE
SHOWERS AND THUNDERSTORMS EXPECTED. TEMPERATURES WILL BE COOLER
WITH THE ADDITIONAL CLOUDS AND RAIN WITH HIGHS MAINLY IN THE 80S.
THE COLD FRONT WILL MOVE SOUTH OF THE FORECAST AREA THURSDAY NIGHT
AND STALL OUT ACROSS CENTRAL MISSISSIPPI WHICH WILL MEAN MORE
SHOWERS AND THUNDERSTORMS FOR THE FORECAST AREA.

THE FRONT WILL REMAIN NEARLY STATIONARY ACROSS CENTRAL MISSISSIPPI
ON FRIDAY AND FRIDAY NIGHT SO MORE RAIN WILL BE POSSIBLE ACROSS
THE REGION. COOLER AIR WILL ALSO START TO MOVE INTO THE REGION
BEHIND THE COLD FRONT WITH HIGHS ON FRIDAY EXPECTED TO RANGE FROM
THE MID 70S TO MID 80S.

BY SATURDAY...HIGH PRESSURE WILL START TO BUILD INTO THE REGION
BRINGING AND END TO THE THREAT OF RAIN. TEMPERATURES WILL REMAIN
ON THE COOL SIDE WITH HIGHS MAINLY IN THE 70S TO AROUND 80
DEGREES. SATURDAY NIGHT WILL SEE SOME OF THE COOLEST TEMPERATURES
THAT WE HAVE HAD IN THE LAST COUPLE OF MONTHS WITH LOWS SUNDAY
MORNING MAINLY IN THE 50S. THE HIGH WILL BE MOVING EAST OF THE
REGION SUNDAY ALLOWING WINDS TO SHIFT TO THE SOUTH WITH WARMER AIR
RETURNING TO THE FORECAST AREA.

ON MONDAY A NEW COLD FRONT WILL START TO MOVE INTO THE CENTRAL
PLAINS WITH A SMALL CHANCE OF THUNDERSTORMS EXPECTED AHEAD OF THE
FRONT. THE FRONT WILL MOVE CLOSER TO THE FORECAST AREA MONDAY
NIGHT AND FALL APART TUESDAY. BECAUSE OF THIS THERE WILL STILL BE
A SMALL CHANCE OF RAIN FOR MONDAY NIGHT AND TUESDAY. HIGH PRESSURE
WILL BUILD BACK INTO THE REGION TUESDAY NIGHT KEEPING THINGS DRY
FOR TUESDAY NIGHT AND NEXT WEDNESDAY. TEMPERATURES WILL BE A
COUPLE OF DEGREES BELOW NORMAL FOR MONDAY THROUGH NEXT WEDNESDAY.

ARS
&&
.AVIATION...
06Z TAF CYCLE

A COLD FRONT IS EXPECTED TO GRADUALLY MOVE INTO THE MID SOUTH
ON THURSDAY WITH SHOWERS AND THUNDERSTORMS DEVELOPING AND MOVING
ALONG THIS FRONT. ACTIVITY HAS BEEN DELAYED THUS FAR BUT NOW
BEGINNING TO ENTER JBR...MEM AROUND 11/08Z...MKL AROUND
11/09Z...AND NOT UNTIL 11/17Z AT TUP. VFR CONDITIONS ARE
ANTICIPATED TO DETERIORATE TO MVFR/IFR CONDITIONS WITH THIS FRONT
AND IMPROVE BACK TOWARDS VFR CONDITIONS TOWARDS THURSDAY
AFTERNOON. MVFR CONDITIONS MAY REDEVELOP AT MKL/TUP THURSDAY
EVENING. S/SW WINDS WILL VEER NW/N WITH PASSAGE OF THIS COLD
FRONT BETWEEN 6-10 KTS.

CJC

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Sep 10, 7:15 PM CDT, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
715 PM CDT WED SEP 10 2014

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-120215-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
715 PM CDT WED SEP 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

LOCALLY HEAVY RAINFALL WILL BE POSSIBLE OVER NORTHEAST ARKANSAS
AND THE MISSOURI BOOTHEEL THIS EVENING...AND FROM EASTERN ARKANSAS
THROUGH NORTHWEST TENNESSEE DURING THE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LOCALLY HEAVY RAINFALL WILL BE POSSIBLE THURSDAY...MAINLY ALONG
AND SOUTH OF THE INTERSTATE 40 CORRIDOR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

PWB

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 4:18 AM CDTFlash Flood WarningMEGCraighead, Mississippi4 hr
Sep 11, 4:27 AM CDTFlash Flood WatchMEGClay, Craighead, Crittenden, Cross, Greene, Lawrence and 6 more16 hr
Sep 11, 5:10 AM CDTFlash Flood WarningMEGMississippi4 hr
Sep 11, 6:54 AM CDTFlash Flood Warning EmergencyMEGCrittenden7 hr
Sep 11, 1:35 AM CDTFlash Flood WarningMEGPemiscot4 hr

Nearby

Flash Flood Warnings in Arkansas, 2014Flash Flood Warnings in Missouri, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.